Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 27, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 30, 1996, 6:21 PM EST for Seminole County, Florida. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1996, 6:21 PM EST (23:21 UTC)
- Expired
- Mar 30, 1996, 7:15 PM EST
- In force
- 54 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Seminole County, FL
The radar
The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 7:06 PM EST | Hail 1.75 | Oviedo, FL | |
| Mar 30, 7:22 PM EST | Thunderstorm Wind 58 | Chuluota, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 11.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KMLB 302321 RRA SVRMLB FLC117-310015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 621 PM EST SAT MAR 30 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...SEMINOLE COUNTY AT 618 PM...DOPPLER RADAR IN MELBOURNE SHOWED A SEVERE THUNDERSTORM PRODUCING A TORNADO BETWEEN ZELLWOOD AND APOPKA MOVING INTO SEMINOLE COUNTY. THE STORM WILL AFFECT AREAS FROM SANFORD SOUTH TO LAKE MARY AND ALTAMONTE SPRINGS BETWEEN 630 AND 700 PM. PERSONS IN THE PATH OF THE STORM SHOULD TAKE COVER IMMEDIATELY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:47 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 30, 2:47 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EST SAT MAR 30 1996 APPROACHING SHORT WAVE/UVV CENTER WILL CONTINUE TO ENHANCE TRW COVERAGE AND INTENSITY THROUGH THE EVENING. FOCUS OF STRONGEST STORMS AT THIS TIME IS ALONG BOUNDARY FROM TTS TO TBW AREA. THIS BOUNDARY WILL LIFT NORTHWARD THIS EVENING AND WILL FOCUS RAIN/TRW CONCENTRATION ACROSS NORTHERN THIRD OF STATE...HOWEVER TRW WILL ALSO OCCUR FARTHER SOUTH NEAR OUTFLOW AND SEA BREEZE BOUNDARIES INTO THE EVENING. FEW SEVERE STORMS LIKELY. AS SHORTWAVE PROGRESSES NE OF REGION BY SUNDAY MORNING...DEEP MOISTURE WILL RAPIDLY DECREASE AND WINDS WILL BECOME MORE WESTERLY...LEAVING BEST CHANCES FOR CONVECTION ACROSS SOUTHERNMOST ZONES. ALTHOUGH TRW COVERAGE WILL BE MUCH LESS SUNDAY...CONTINUATION OF COLD TEMPS ALOFT AND APPROACHING JET MAX MAY ALLOW THE STORMS WHICH DO DEVELOP TO BECOME STRONG. MULTILAYERED CLOUDS WILL HOLD DAYTIME HIGHS DOWN A BIT SUNDAY. THANKS FORF COORDINATION TBW/JAX. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:00 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 60 min |
| Mar 30, 2:58 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 62 min |
| Mar 30, 3:56 PM EST | Severe Thunderstorm Warning | MLB | Orange, Osceola | 64 min |
| Mar 30, 4:11 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 64 min |
| Mar 30, 4:51 PM EST | Severe Thunderstorm Warning | MLB | Lake | 69 min |
| Mar 30, 4:57 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 63 min |
| Mar 30, 5:12 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Indian River, Okeechobee | 63 min |
| Mar 30, 5:20 PM EST | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 55 min |
| Mar 30, 5:34 PM EST | Tornado Warning | MLB | Lake | 26 min |
| Mar 30, 5:54 PM EST | Tornado Warning | MLB | Lake, Orange | 36 min |
| Mar 30, 6:10 PM EST | Severe Thunderstorm Warning | MLB | Indian River | 65 min |
| Mar 30, 6:25 PM EST | Tornado Warning | MLB | Seminole | 50 min |
| Mar 30, 6:43 PM EST | Tornado Warning | MLB | Orange | 32 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.